Medications for Bipolar?

iVillage Member
Registered: 01-16-2013
Medications for Bipolar?
2
Wed, 02-20-2013 - 8:55am

What kind of medication do you take for your Bipolar Disorder and how does it make you feel? Does it really help? Are there side affects? Is there one medication that may be better than another?

iVillage Member
Registered: 01-23-2013
Wed, 02-27-2013 - 9:31am

They started my uncle off on Lithium and he had a bunch of side affects from it. He had to take blood tests every so often and if he didn't drink enough fluids he started feeling weird. He stopped taking it himself because he said it made him feel numb, like he didn't have any care or feelings for anything. He now refuses to take meds because he says he'd rather have ups and downs than nothing at all.

iVillage Member
Registered: 04-02-2003
Thu, 02-28-2013 - 4:55pm

Lithium is one of the "old school" bipolar meds, but still one that lots of folks take--it does require monitoring your bloodwork to prevent too much a build up, which is why you need to watch your liquid intake (too much can lead to liver damage, but it's pretty rare).  Sometimes you'll take one med, sometimes you'll take different ones to balance out the different moods.  I took Lithium for years for the manic side and different anti-depressants (sometimes 2 different ones at the same time) and just adjusted the dosage depending on the time of year and how my moods were doing in general.  Several years ago I switched from Lithium to Cymbalta (with the blessing of my doctor, as it had the added benefit of pain relief, as well).  I've been really spoiled and had a psychiatrist with whom I truly had a partnership with--knew I understood my own moods and bipolar in general and was willing to listen to me and if disagreed as far as medication, made sure I understood why.  She's just left and the guy who's replaced her needs to go back and read his text books again.  LOL, thank heaven my original doc was still there to explain to him I could teach the course and if he was smart, he'd listen to what I had to say.  Seriously though, it's all going to be new to you, but ask your doctor why they think a partictular medication is the best one for you (some docs just have a favorite), you'll often start at a lower dose and build up and it will often take a certain amount of time before the medicine can even start to work in your system.  Ask if they have any of the drug company's literature about the med. 

A warning about side effects, though--I try to avoid looking at those right away unless there is something serious I should be aware of, so I don't imagine any.  Later, if I think I'm noticing something then I'll check the list to see if it's there.  Almost every medication has some side effect--some may be minor and some may weaken or disappear entirely after 10 days to 2 weeks.  I try to give a med that long, unless the side effect is just unbearable.  But another resource to check meds out is www.medlineplus.org and of course always ask here!

Marci